Ask a doctor

Discoloration of Skin in Area of Injections - Botox & Juvederm Combination

8 weeks ago I had my 1st treatment.Botox with a tiny bit of Juvederm for the "11s" between my brows.Also fillers at the corners of my mouth, chin fold and a touch in my lower lip to lift some moderate lines and sinking with a touch of Botox at the corners of my mouth. I bruised heavily! Bruising cleared in 2 weeks.Now I am left with the whole treated areas being slightly darker & a bit red compared to the rest of my face and complexion. Is this normal&how long til it goes away?Safe to do again?

Doctor Answers (13)

Dark areas will resolve

+3

This is not typical but all injectors have seen this. Some people bruise more easily and some areas are more prone to bruising. Be sure to use ice and pressure with all future injections. The dark areas will probably slowly resolve but it may take 6 months or more.


Miami Facial Plastic Surgeon
5.0 out of 5 stars 8 reviews

Discoloration of Skin in Area of Injections - Botox & Juvederm Combination

+3

 From what you are describing, you are going through the normal post bruise phases.  The skin discoloration is related to hemosiderin pigment that's contained within the red blood cells.  These RBC's are deposited into the tissues when bleeding occurs.  Once ruptured, the pigment is released and can remain for weeks, months or in very rare instances permanently within the skin creating a dark discoloration.  

 Bruisin and swelling can occur with any needle based therapy like Botox and Fillers as well as any surgical procedure.  You can ask the MD that did your Botox and soft tissue filler for specific recommendations at this point.  I have found Arnica 12-C to be helpful in decreasing bruising and swelling in injection treatments as well as plastic & cosmetic surgical procedures.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Bruising/Discoloration after Botox & Juvederm

+3

Hi MM.  Sorry to hear about this negative experience.  If the bruising has left a darker colored area and you are also olive skin tone or darker, it could be related to a condition called hemosiderin staining.  This condition happens more frequently with sclerotherapy (vein injections) but we have seen it in the face before as well.  The profound bruising causes some more permanent brownish discoloration.  

We have treated this condition successfully with q-switched Nd:Yg lasers so if your injector thinks this is what he/she is seeing, this is definitely an option.

Alternatively, if the color is blueish in nature, it could be the Tyndall effect.  This is caused by superficial placement of hyaluronic acid products like Juvederm.  Normally this will go away in several months, but you may consider getting Vitrase injections to reverse the effects of the Juvederm if the area is bothering you too much to wait.

Redness does not seem consistent with coloration for 2 weeks after injection so you should ask your injector about this.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

You might also like...

Fillers and Botox and bruising

+2

bruising is not uncommon after some fillers and less so with Botox.  Bruises tend to fade in two to three weeks but post inflammatory hyperpigmentation may take months or more to fade. Some people's skin shows a sensitivity that heals with fine capillary blood vessels and this redness can take a long time to go away.  keep out of the sun! V-beam laser can minimize the redness quickly if it is a persistent problem.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Preventing Bruising from Botox and Juvederm Injections

+2

I always apply a topical anesthetic cream (which includes a medication that causes blood vessels to constrict) before injecting "fillers" such as Juvederm and Restylane). The skin is numbed for the injection and is also much less likely to bruise. Bruising is usually minimal to nonexistent.

I usually do not use anesthetic cream prior to Botox injections; the key to preventing bruising is for the physician to immediately apply pressure to the injection site if any bleeding is noted. Again, bruising is usually minimal to nonexistent.

It is also a good idea for patients who are scheduled for injections to avoid any elective "blood thinning" medications such as aspirin for two weeks prior to the procedure.

Robert C. Langdon, MD
Guilford Dermatologic Surgeon
5.0 out of 5 stars 16 reviews

Discoloration after botox and juvederm combinaton

+2

It does sound unusual, but it can happen to have prolonged bruising and subsequent prolonged discoloration.

The only thing I would add to the excellent advice given by the above experts is to get a clotting panel  test (Platelet count, Prothrombin time and PartialThromboplastin.)

 I assume that you feed yourself properly and eat some fresh fruit, fresh tomatoes, etc (No Vitamin C deficiency).

Always make sure that you are being treated by an experienced, Board Certified Dermatologist or Plastic Surgeon.

Eugene Mandrea, MD
Chicago Dermatologist
4.5 out of 5 stars 4 reviews

Discoloration of Skin in Area of Injections - Botox & Juvederm Combination

+2

If you bruised so badly than this COULD be a stain deposit of the blood. Best to be seen by the injecting doc to discuss and treat. 

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 64 reviews

You may have too many herbal products in your diet!

+2

Certain things in our diet predispose us to bruise.  Virtually any herbal product out there seems to increase the risk of bruising.  Of course taking drugs like aspirin and motrin also inhibit platelets and increases the risk of bruising in association with any treatment that must be injected with needles.  The heavy bruising you are describing does not clear in a week.  No it takes up to a month and rarely longer for all of this to clear.  I suspect that if you give it that much time, I think you will see all of this discoloration resolve.  Also, don't let people inject your lips with BOTOX.  Perhaps you should take this episode as a sign to find a new injecting physician who is not so heavy handed.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 18 reviews

Discoloration after injections.

+2

Generally after injections you may have some redness which resolves after 24 hours or so.  Continued discoloration is unusual.  You really need to post a picture or be seen in person for more specific advice.

 

Good Luck.

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 57 reviews

Discoloration of skin after juvederm

+2

At 8 weeks bruising should generally be gone unless you are taking aspirin or plavix. There is a phenomenon called the Tindal effect which occurs when hyaluronic acid fillers are to superficial and a bluish color is seen in the area of injection.

Michael L. Schwartz, MD
West Palm Beach Facial Plastic Surgeon
5.0 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.